Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 251, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 23, 2017, 6:21 PM CDT for Hardeman County, Haywood County, Madison County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2017, 6:21 PM CDT (23:21 UTC)
- Expired
- Jul 23, 2017, 7:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hardeman County, TN, Haywood County, TN, Madison County, TN
The radar
The Memphis radar (KNQA), 75 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1403 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
919
WUUS54 KMEG 232321
SVRMEG
TNC069-075-113-240000-
/O.NEW.KMEG.SV.W.0251.170723T2321Z-170724T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
621 PM CDT SUN JUL 23 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northwestern Hardeman County in western Tennessee...
Southeastern Haywood County in western Tennessee...
Southwestern Madison County in western Tennessee...
* Until 700 PM CDT
* At 621 PM CDT, a severe thunderstorm was located near Hillville, or
11 miles southeast of Brownsville, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hillville, Mercer, Cloverport, Denmark, Cedar Chapel, Vildo,
Leighton and Hatchie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3540 8901 3540 8919 3555 8917 3559 8894
TIME...MOT...LOC 2321Z 153DEG 0KT 3547 8910
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
402
WWUS54 KMEG 232337
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
637 PM CDT SUN JUL 23 2017
TNC069-075-113-240000-
/O.CON.KMEG.SV.W.0251.000000T0000Z-170724T0000Z/
Hardeman TN-Haywood TN-Madison TN-
637 PM CDT SUN JUL 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN HARDEMAN...SOUTHEASTERN HAYWOOD AND SOUTHWESTERN
MADISON COUNTIES...
At 637 PM CDT, a severe thunderstorm was located near Mercer, or 13
miles southeast of Brownsville, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hillville, Mercer, Cloverport, Denmark, Cedar Chapel, Vildo, Leighton
and Hatchie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3540 8901 3540 8919 3555 8917 3559 8894
TIME...MOT...LOC 2337Z 312DEG 6KT 3546 8909
HAIL...1.00IN
WIND...60MPH
$$566
WWUS54 KMEG 232357
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
657 PM CDT SUN JUL 23 2017
TNC069-075-113-240006-
/O.EXP.KMEG.SV.W.0251.000000T0000Z-170724T0000Z/
Hardeman TN-Haywood TN-Madison TN-
657 PM CDT SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARDEMAN...
SOUTHEASTERN HAYWOOD AND SOUTHWESTERN MADISON COUNTIES WILL EXPIRE AT
700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still likely with this thunderstorm.
LAT...LON 3540 8901 3540 8919 3555 8917 3559 8894
TIME...MOT...LOC 2356Z 153DEG 0KT 3546 8909
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:34 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 23, 3:34 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
334 PM CDT Sun Jul 23 2017
.DISCUSSION...Dangerous heat has returned across the Mid-South
this afternoon as low level moisture pooling (dewpoints in the
middle 70s to around 80 degrees) ahead of a weak surface front
combined with a very hot airmass in place with temperatures in the
middle to upper 90s has resulted in heat index values between 105
to 109 degrees across much of the area and an area of 110 to 116
degrees across portions of East/Northeast Arkansas, the Missouri
Bootheel, and Southwest Tennessee including areas comprising the
Memphis Metro Area.
Isolated to scattered showers and thunderstorms have developed
across the Lower Mississippi Valley as convective temperatures
have been reached in a very hot and humid airmass. Surface based
CAPE values are in excess of 4000 J/kg but overall shear remains
relatively weak resulting in pulse type thunderstorms occurring
across the forecast area. This convective activity will bring some
relief in the form of cooler temperatures and lower heat index
values where precipitation occurs. Will continue the heat
headlines through 8 PM CDT this evening unless convective trends
suggest otherwise. Moderately steep 700-500 mb layer mid level
lapse rates will support a potential for a few severe
thunderstorms with damaging winds as the primary severe weather
threat along with a secondary threat of localized heavy rainfall.
Additional showers and thunderstorms will be possible later
tonight into Monday as the surface boundary sinks into the region.
A few of the thunderstorms on Monday will have the potential to
become severe with damaging winds and localized heavy rainfall
possible with the stronger storms.
Long term models indicate shower and thunderstorm chances will
persist through at least late this week. There is some potential
for heat index values to approach 105 degrees (advisory criteria)
for mid to late week, especially along and west of the Mississippi
River as the upper level ridge attempts to build back in across
portions of the Lower Mississippi Valley. Later shifts will
continue to monitor the heat and convective trends in subsequent
forecasts. Temperatures this upcoming week are expected to remain
slightly cooler than this weekend with improvement anticipated
towards next weekend.
CJC
&&
.AVIATION...
/18z TAFs/
A moist and unstable air mass will support isolated to scattered
showers and thunderstorms across the Mid-South this afternoon.
Coverage will be somewhat spotty during the daytime hours, but may
increase this evening. There are indications that complex of
storms will develop over the Ohio Valley along a weak cold front
and move south after 00z. Confidence is low on the southern extent
of this convection but the general consensus is that it will be
dissipating by the time it reaches MEM/TUP. Brief reductions in
ceiling and visibility are possible with any thunderstorms during
this time and we could see some brief low ceilings toward morning,
primarily in the vicinity of MKL. Additional showers and
thunderstorms are expected Monday, especially in the afternoon.
Johnson
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Lawrence-Lee AR-
Phillips-Randolph.
Excessive Heat Warning until 8 PM CDT this evening for Clay-
Craighead-Crittenden-Cross-Greene-Mississippi-Poinsett-St.
Francis.
MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
Pemiscot.
MS...Heat Advisory until 8 PM CDT this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
Excessive Heat Warning until 8 PM CDT this evening for DeSoto.
TN...Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Gibson-Hardeman-Hardin-Haywood-
Henderson-Henry-Lake-Madison-McNairy-Obion-Weakley.
Excessive Heat Warning until 8 PM CDT this evening for Dyer-
Fayette-Lauderdale-Shelby-Tipton.
&&Hazardous weather outlook, Jul 23, 3:39 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 339 PM CDT Sun Jul 23 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-242245- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 339 PM CDT Sun Jul 23 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Dangerous heat index values between 105 to 114 degrees are expected through early this evening. An Excessive Heat Warning and and Heat Advisory is in effect through early this evening. There is a marginal risk for severe thunderstorms across much of the Mid-South into tonight. Damaging winds will be the primary severe weather threat with a secondary threat for heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a marginal risk for severe thunderstorms across much of the Mid South on Monday. Damaging winds will be the primary severe weather threat with a secondary threat for heavy rainfall. Heat indices at or above 105 degrees again by midweek. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 23, 5:18 PM CDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Memphis TN 518 PM CDT SUN JUL 23 2017 TNZ088-089-232245- Fayette TN-Shelby TN- 518 PM CDT SUN JUL 23 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT FOR... Northwestern Fayette County in western Tennessee... East central Shelby County in western Tennessee... At 517 PM CDT...a strong thunderstorm producing pea size hail and winds to 45 mph was located near Arlington, or 14 miles northeast of Bartlett. This storm was nearly stationary. Very heavy rain will occur with this thunderstorm. People in northwestern Fayette and east central Shelby Counties should monitor this storm closely. LAT...LON 3525 8958 3519 8970 3531 8980 3539 8957 TIME...MOT...LOC 2217Z 165DEG 0KT 3532 8961
Special weather statement, Jul 23, 5:28 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
528 PM CDT SUN JUL 23 2017
TNZ021-054-055-232300-
Carroll TN-Henderson TN-Decatur TN-
528 PM CDT SUN JUL 23 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...
Southeastern Carroll County in western Tennessee...
Northern Henderson County in western Tennessee...
North central Decatur County in western Tennessee...
At 526 PM CDT...strong thunderstorms were producing pea size hail
and winds to 45 mph was located along a line extending from 7 miles
east of Natchez Trace State Park to Blue Goose. These storms were
nearly stationary, roughly just south of an parallel to Interstate
40.
Very heavy rain will occur with these thunderstorms.
People in southeastern Carroll...northern Henderson and north central
Decatur Counties should monitor this storm closely.
LAT...LON 3559 8861 3562 8861 3563 8860 3564 8860
3565 8861 3578 8861 3579 8862 3587 8822
3585 8821 3584 8812 3577 8808
TIME...MOT...LOC 2226Z 127DEG 1KT 3580 8814 3569 8859Local storm report, Jul 23, 5:56 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
556 PM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 6 W LEXINGTON 35.65N 88.50W
07/23/2017 HENDERSON TN AMATEUR RADIO
60 MPH WIND. TREES SNAPPED OR UPROOTED.
&&
WLCSpecial weather statement, Jul 23, 6:06 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
606 PM CDT SUN JUL 23 2017
ARZ027-028-232330-
Poinsett AR-Mississippi AR-
606 PM CDT SUN JUL 23 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...
Southeastern Poinsett County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...
At 605 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Joiner, or 8 miles
southwest of Wilson, moving southwest at 5 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Poinsett and southwestern Mississippi Counties
should monitor this storm closely.
LAT...LON 3561 9046 3563 9002 3556 9002 3555 9004
3552 9005 3549 9004 3547 9002 3544 9003
3543 9003 3543 9007 3547 9007 3548 9008
3548 9011 3544 9014 3544 9047
TIME...MOT...LOC 2305Z 055DEG 6KT 3551 9017
WLCSpecial weather statement, Jul 23, 6:10 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Memphis TN 610 PM CDT SUN JUL 23 2017 TNZ052-053-232345- Chester TN-Madison TN- 610 PM CDT SUN JUL 23 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT FOR... Northwestern Chester County in western Tennessee... Southeastern Madison County in western Tennessee... At 610 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Henderson. This storm was nearly stationary. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northwestern Chester and southeastern Madison Counties should monitor this storm closely. LAT...LON 3532 8877 3549 8889 3561 8868 3546 8852 TIME...MOT...LOC 2310Z 058DEG 1KT 3551 8873 WLC
Special weather statement, Jul 23, 6:12 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Memphis TN 612 PM CDT SUN JUL 23 2017 MOZ113-115-232345- Pemiscot MO-Dunklin MO- 612 PM CDT SUN JUL 23 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT FOR... Southwestern Pemiscot County in southeastern Missouri... Southeastern Dunklin County in southeastern Missouri... At 612 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Hornersville, or near Gosnell. This storm was nearly stationary. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southwestern Pemiscot and southeastern Dunklin Counties should monitor this storm closely. LAT...LON 3612 8980 3600 8975 3600 9020 3613 9013 TIME...MOT...LOC 2312Z 041DEG 1KT 3605 9000 WLC
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 1:34 PM CDT | Excessive Heat Warning | MEG | Dyer, Fayette, Lauderdale, Shelby, Tipton | 6 hr |
| Jul 23, 3:27 PM CDT | Special Weather Statement | MEG | Lauderdale | 33 min |
| Jul 23, 3:54 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 36 min |
| Jul 23, 4:38 PM CDT | Special Weather Statement | MEG | Crockett | 37 min |
| Jul 23, 4:54 PM CDT | Special Weather Statement | MEG | Shelby | 21 min |
| Jul 23, 5:03 PM CDT | Areal Flood Advisory | MEG | Shelby | 57 min |
| Jul 23, 5:10 PM CDT | Special Weather Statement | MEG | Madison | 35 min |
| Jul 23, 5:18 PM CDT | Special Weather Statement | MEG | Shelby | 27 min |
| Jul 23, 5:28 PM CDT | Special Weather Statement | MEG | Henderson | 32 min |
| Jul 23, 5:32 PM CDT | Severe Thunderstorm Warning | MEG | Henderson, Madison | 43 min |
| Jul 23, 5:35 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 40 min |
| Jul 23, 5:39 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Decatur, Henderson | 51 min |
| Jul 23, 5:57 PM CDT | Areal Flood Advisory | MEG | Carroll, Henderson | 2 hr |
| Jul 23, 6:10 PM CDT | Special Weather Statement | MEG | Chester | 35 min |
| Jul 23, 6:40 PM CDT | Special Weather Statement | MEG | Madison | 35 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.